Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 184, NWS Midland/Odessa, TX

July 28, 2002Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 2002, 8:06 PM CDT for Midland County, Texas. It was in force for 20 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 8:06 PM CDT (01:06 UTC)
Expired
Jul 29, 2002, 4:15 PM CDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:40 PM CDTThunderstorm Wind 50 EFt Stockton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS54 KMAF 290106
SVRMAF
TXC329-290145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 845 PM CDT

* AT 758 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED IN 
  VALLEY VIEW...OR ABOUT 9 MILES SOUTHEAST OF MIDLAND. RADAR SHOWED
  THE THUNDERSTORM MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  VALLEY VIEW...SPRABERRY AND COTTON FLAT

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3180 10218 3169 10189 3197 10179 3201 10198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SUN JUL 28 2002

THUNDERSTORMS PERSISTED INTO THE EARLY MORNING HOURS OVERNIGHT...AND
SOME SHOWERS CONTINUED TO DEVELOP OVER THE NORTHEASTERN COUNTIES OF
THE CWA THIS MORNING.  THE 500MB RIDGE THAT WAS OVER THE SOUTHWEST
U.S. HAS WEAKENED CONSIDERABLY OVER THE PAST FEW DAYS AND HAS BEEN
REPLACED BY A BROAD WEAK TROUGH.

ISOLATED DEVELOPMENT CONTINUED TO THE EAST AND NORTHEAST OF KMAF
THROUGH THE NOON HOUR.  THERE WILL BE MOISTURE(1.56IN OF P.W. AT
KMAF)...LEFTOVER CONVECTIVE BOUNDARIES...AND A 500MB SHORTWAVE MOVING
THROUGH THE AREA TO HELP CONVECTION THIS AFTERNOON AND TONIGHT.
MESOETA SHOWING A 40KT LLJ OVERNIGHT TO SUSTAIN ANY DEVELOPMENT THAT
OCCURS.  AVN NOT SHOWING QUITE AS STRONG AS THE MESOETA...BUT STILL
SHOWING 25-30KT AT 850MB.  SIMILAR SET UP AS TO YESTERDAY...BUT THERE
ARE SOME HIGH CLOUDS THAT MAY INHIBIT CONVECTION AND THE BEST
INSTABILITY AT THE SURFACE IS ALSO ACTUALLY EAST OF THE MOUNTAINS
OVER THE EASTERN PERMIAN BASIN.  IF THE THUNDERSTORMS DO INITIATE
OVER THE MOUNTAINS AND EASTERN NM...EASTERN AREAS WILL HAVE A BETTER
CHANCE OF CATCHING SOME RAINFALL SINCE MID-LEVEL FLOW HAS TURNED
WESTERLY.  SOME THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS...BUT
WILL BE WEAKER FOR THE MOST PART.  MAIN PROBLEM WITH ANY STORMS THAT
DO FIRE WILL BE THE POSSIBILITY OF LOCAL HEAVY RAIN AND FLOODING.
THINKING IS THAT IF THE THUNDERSTORMS DONT FIRE SOON OVER THE
MOUNTAINS AND TO THE WEST THAT COVERAGE WILL NOT BE AS WIDESPREAD
TONIGHT...BUT WILL CARRY AT LEAST SLIGHT CHANCE IN MOST AREAS.  A
500MB LOW IS INDICATED BY THE MESOETA NEAR THE SOUTHEASTERN
COUNTIES OF THE CWA MONDAY NIGHT AND TUESDAY AND MAY ADJUST POPS IN
THAT AREA IN RESPONSE TO THIS.

IN THE EXTENDED...WILL CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS
THROUGH SUNDAY.  VERY WARM TEMPERATURES SHOULD EXTEND THROUGH MONDAY
AT LEAST WITH SLIGHTLY COOLER TEMPERATURES FROM TUESDAY THROUGH THE
END OF THE WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  74/097/72/094   2222
LSA  73/096/71/093   2332
6R6  74/097/73/092   2233
MRF  63/088/62/087   2233
CNM  73/098/72/096   2222

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Jul 28, 4:05 PM CDT, 4 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN JUL 28 2002

.SYNOPSIS...
A TROUGH OF LOW PRESSURE SITUATED FROM THE PERMIAN BASIN INTO THE BIG
BEND REGION OF WEST TEXAS...HAS COMBINED WITH STRONG HEATING AND LOW
LEVEL MOISTURE...TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED
...AN ISOLATED STORM MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
WITH PONDING OF WATER ON ROADWAYS AND SOME FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:26 PM CDTSevere Thunderstorm WarningMAFPecos2 hr
Jul 29, 4:16 PM CDTFlash Flood WarningMAFPecos3 hr
Jul 29, 5:06 PM CDTSevere Thunderstorm WarningMAFTerrell3 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.